I saw my Shrink again last week, and here’s what I had to report:
When I first got this new round of prescription after our last appointment and I started taking the medication, it was the week before winter break. I took it the first day and the second day, but on the third day I felt all cloudy and disoriented. I think I skipped that day– or the next. I had started a list so that I could keep track and maybe chart the effects of the medication on my productivity– because, ultimately, increased productivity is my goal. At least, I think I started a list. I have one attached to my pill bottle with an elastic band but it has some very random dates on it. Seems I haven’t been keeping track very well.
Strike one against the effectiveness of medication, I guess.
I wasn’t sure if the cloudiness was due to some side effect of the medication or a withdrawal from it. All I knew is that I was barely functional. I could hardly prepare school lunches– something that is usually rote for me and doesn’t require a whole lot of thinking (though I still hate doing it and it sill takes me waaay too in the morning.)
On the other hand, i also had a cold, and this could have led to the cloudy feeling as well. Coffee helped. Napping too, though how much of an opportunity do I really get for that?
For me, the problem with being in a fog goes even deeper than zombie-like, purposeless wandering. It reinforces a deep fear of mine, which is that I will become dependent on meds in the way that people are dependent on glasses, or that they will permanently dull that region of my brain because I’m not using the muscle behind it.
I decided at some point that week– I believe I’d had 3 out of 5 of the intended doses, to postpone the big experiment until after winter break. I still had work to do in the intervening weeks– I was preparing for a new business initiative I’m hoping to get off the ground, not to mention all of my regular duties. But I didn’t want to do this medication thing haphazardly– because then what would be the point? I want to know if the stuff is working and if it’s worth all the soul searching and departure from my long-standing resistance to medication. As I had discussed with the shrink at or last encounter, I need to stick it it consistently for long enough to figure out whether it’s worth sticking with at all.
I started taking the medication regularly – Concerta– when the kids went back to school after winter break when my routine, theoretically resumed.
As I mentioned above, I am working on a new program that I hope I can develop in to a business. I am hesitant to mention it here or even tell people around me about it because it seems that every few months I embark on a new project with great enthusiasm, and sometimes at great expense or personal investment, only to abandon it a little while later — always with a different excuse ultimately forming a pattern of failure associated with ADHD. I guess it’s important that I keep trying to find success– but the process can be disheartening.
In this case, however, I gave myself a deadline. I set up a date to present my project to a local organization, and that date was last week. Even though I so far have only that date and two subsequent ones (it’s a series) booked at the same venue, I put a ton of work into it, hoping that the investment will pay off with further bookings and that, by the end, I’d have a program I could market more broadly.
As it happened, my weekly ‘protected time’– the one day each that I arranged with my husband would be my own time to work on my own projects without interruption when he’s responsible for picking up the kids and being with them late into the evenings– got compromised the first week after winter break because of a job-related commitment that there was no way for him to get out of. I tried to put in time that day anyway, but then my DS called home sick from school , so that day got cut short.
On the second week’s protected time, DH was desperate for me to help him out with a few projects that he regularly relies on me for, and they also really couldn’t wait. So last week I also lost a good half day from my protected time. I did manage to get a lot done in the late afternoon and evening, however, so it wasn’t a total loss.
Throughout the past two weeks I have been taking my meds pretty faithfully. One exception was last Thursday when I did my presentation. I find that the medication can make me shaky, depending on what other elements are happening (whether I’ve eaten, slept well, etc) and just today I noticed that they actually make me a little emotional the way that Adderol did– not to the point of being crazy, but enough to cry over some sad and/or heartwarming articles I read during my brain-warm up this morning (aka acceptable procrastination time– but that’s another blog post for another time.)
I guess that the pattern I’ve found so far with these meds is that the benifit– the drive– that is (most likely) supplied by the meds, is accompanied by a degree of stress. With this med it is to a lesser degree than the last, though I don’t remember feeling it at all before last week. I wonder if it has to do with the fact that they say it can take several weeks to start working. Is it going to get worse now? Or is this as bad as it gets, because I can handle it at this level.
There was also another day the week before that I forgot or neglected to take the meds. Let’s say I took them for 8 our of the 10 intended days. I was supposed to only take a break from them on Saturdays but I haven’t been taking on Sundays either.
For me, a deadline is the best motivation to get working, and I really pushed myself to get all everything done on time, and done well. It’s hard to say whether the pills were working or not, but I felt very motivated, and I spent a lot less time ‘getting into’ the work, and a lot more time actually working on it. When I got distracted, it was a lot easier for me to get back on track, whereas sometimes it can take me half an hour or more to ease back in.
Also, this is work that I really love to do, and I know that I’m good at it because I have done it for years, though not lately. So again– hard to say if it’s because of the drugs.
My program went well, though I only got through about half of the materials we’d prepared. I thought the participants really enjoyed it and that it got their wheels spinning. I’ll find out when I get back the evaluations.
After telling the doctor all this, I was surprised to hear her say that she was concerned about the fact that I was feeling cloudy. The meds are supposed to make you more functional, not less, she said. With regards to that, and also to my fears of long-term damage, though, she didn’t tell me to stop. She just said again that I need to do a risk/benefit analysis. Are the meds helping me meet my goals, overall? If so, are the risks and/or side effects tolerable?
The idea behind the medication, she reminded me, is not to provide a cure, but to provide a higher level of function.
Also, we discussed how I’m effectively doing three jobs at once if I take on this new venture. Mothering, working the equivalent of part-time for DH, and now this. Honestly, I don’t mind putting the work in to see if I can get this started, even if it means a couple more late nights. Granted, it also means I’m pushing off some of the mothering stuff (nothing significant) and also some of the paperwork I’d otherwise be doing, which means it’s building up faster than usual. I guess I’m ok with that too.